South Dakota, 2001

Flash Flood and Hail in South Dakota, July 15, 2001

July 15, 2001 · NWS UNR · 5 events in 1 county or zone

A supercell thunderstorm developed just east of Pactola Reservoir and produced severe hail and wind gusts to 75 mph. As the storm approached Rapid City, rainfall became very heavy and overwhelmed street drainages in downtown Rapid City.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed just east of Pactola Reservoir and produced severe hail and wind gusts to 75 mph. As the storm approached Rapid City, rainfall became very heavy and overwhelmed street drainages in downtown Rapid City. Autos were reported to be moved "several feet" in flooded downtown streets. Water covered Nemo road in northwestern Rapid City, where the river gage at Echo Canyon went over flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 15, 8:20 AM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 15, 8:20 AM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
920 AM MDT SUN JUL 15 2001

HAVE UPDATED ZONES TO PUSH TSTMS INTO EARLY AFT ACRS WRN SD AND TO
TWEEK TEMPS IN A FEW PLACE. OTHERWISE...NO CHANGES.

.UNR...NONE.

In the hours before

Special weather statement, Jul 15, 9:40 AM MST, 1 hour 45 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-151945-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1040 AM MDT SUN JUL 15 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

THUNDERSTORMS ARE EXPECTED OVER NORTHEAST WYOMING AND WESTERN SOUTH
DAKOTA THIS AFTERNOON AND EVENING...WITH A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE ENTIRE REGION. THE MAIN THREATS FROM THE
SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND STRAIGHT
LINE WINDS GREATER THAN 60 MPH.

.DISCUSSION...AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE REGION
THIS AFTERNOON AND EVENING. THIS TROUGH WILL COMBINE WITH ABUNDANT
MOISTURE AND AN UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED
THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND EVENING. A FEW
OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT...
SHANNON...JACKSON.&..ZIEBACH...PERKINS...MEADE...BUTTE...HARDING...
CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON...
FALL RIVER AND PENNINGTON.

WCJIN-WYNE

CZEPYHA

The radar

The Rapid City radar (KUDX), 48 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Pennington

When
July 15, 11:25 AM MST to 11:42 AM MST
Where
Pennington County, Johnson Siding
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.083, -103.433

Hail, Pennington

When
July 15, 11:54 AM MST
Where
Pennington County, Johnson Siding
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.083, -103.433

Hail, Pennington

When
July 15, 12:15 PM MST
Where
Pennington County, Rapid City
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
44.083, -103.217

Thunderstorm Wind, Pennington

When
July 15, 12:15 PM MST
Where
Pennington County, Rapid City
Measured
65 kt (75 mph)
Reported by
OFFICIAL NWS OBS.
Coordinates
44.083, -103.217

Flash Flood, Pennington

When
July 15, 12:20 PM MST to 2:00 PM MST
Where
Pennington County, 5 mi NW of Rapid City
Reported by
EMERGENCY MANAGER
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5260164, 5260165, 5260166, 5260167, 5260168.